Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 117, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 21, 2011, 5:18 PM EDT for Fulton County, Kosciusko County, Marshall County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2011, 5:18 PM EDT (21:18 UTC)
- Expired
- Jun 21, 2011, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Fulton County, IN, Kosciusko County, IN, Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 33 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -245 m²/s²
- 0-3 km storm-relative helicity
- -164 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -5.5
The text
As transmitted, in the capitals the NWS used until 2016.
722
WUUS53 KIWX 212118
SVRIWX
INC049-085-099-212200-
/O.NEW.KIWX.SV.W.0117.110621T2118Z-110621T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA...
SOUTHEASTERN MARSHALL COUNTY IN NORTH CENTRAL INDIANA...
NORTHEASTERN FULTON COUNTY IN NORTH CENTRAL INDIANA...
* UNTIL 600 PM EDT
* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM
WAS LOCATED 5 MILES SOUTHWEST OF AKRON...OR 7 MILES SOUTHEAST OF
ROCHESTER...AND MOVING NORTH AT 25 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ATHENS...TALMA...MENTONE...BOURBON AND HOFFMAN LAKE...WINONA
LAKE...LAKE MANITOU...AND WARSAW...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BEAVER
DAM...BEAVER DAM LAKE...SEVASTOPOL...CLAYPOOL...BURKET...
TIPPECANOE...PALESTINE...OLD TIP TOWN...ATWOOD...AND ETNA GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PING PONG BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS SEVERE THUNDERSTORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE
OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IF ON OR NEAR AFFECTED LAKES...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4140 8614 4131 8567 4104 8593 4105 8595
4103 8595 4101 8597 4100 8620
TIME...MOT...LOC 2115Z 198DEG 23KT 4104 8608
WIND...HAIL 60MPH 1.50IN
$$2 follow-up statements
981
WWUS53 KIWX 212142
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EDT TUE JUN 21 2011
INC049-212151-
/O.CAN.KIWX.SV.W.0117.000000T0000Z-110621T2200Z/
FULTON IN-
542 PM EDT TUE JUN 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FULTON COUNTY IN
NORTH CENTRAL INDIANA IS CANCELLED...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT AND
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4140 8614 4134 8581 4114 8592 4113 8598
4118 8609
TIME...MOT...LOC 2141Z 198DEG 23KT 4120 8601
$$
INC085-099-212200-
/O.CON.KIWX.SV.W.0117.000000T0000Z-110621T2200Z/
MARSHALL IN-KOSCIUSKO IN-
542 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WESTERN KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM
WAS LOCATED NEAR MENTONE...OR ABOUT 10 MILES SOUTHWEST OF WARSAW...
AND MOVING NORTH AT 25 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BOURBON...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
ATWOOD...ETNA GREEN...HOFFMAN LAKE...MONOQUET...CLUNETTE AND
LEESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PING PONG BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4140 8614 4134 8581 4114 8592 4113 8598
4118 8609
TIME...MOT...LOC 2141Z 198DEG 23KT 4120 8601
WIND...HAIL 60MPH 1.50IN
$$319
WWUS53 KIWX 212202
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EDT TUE JUN 21 2011
INC085-099-212212-
/O.EXP.KIWX.SV.W.0117.000000T0000Z-110621T2200Z/
MARSHALL IN-KOSCIUSKO IN-
602 PM EDT TUE JUN 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KOSCIUSKO AND
SOUTHEASTERN MARSHALL COUNTIES HAS EXPIRED...
AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4140 8614 4134 8581 4114 8592 4113 8598
4118 8609
TIME...MOT...LOC 2142Z 198DEG 23KT 4121 8601
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:59 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 21, 2:59 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 259 PM EDT TUE JUN 21 2011 .SHORT TERM...LATE THIS AFTERNOON THROUGH WEDNESDAY NIGHT STACKED/FILLING LOW WILL MEANDER EWD FROM NEAR NORTHWEST IOWA THIS AFTN TO CENTRAL WI BY LATE WEDNESDAY. MOIST/UNSTABLE SOUTHWESTERLY FLOW ON THE SOUTHEASTERN FRINGE OF THIS FEATURE WILL SUPPORT AN ACTIVE PERIOD WITH OPPORTUNITIES FOR CONVECTION. WEAK AREA OF LOW LVL SPEED CONVERGENCE ACROSS ILLINOIS...PER 925/850 HPA AREA PROFILERS...SHOULD CONTINUE ITS PROPAGATION NEWD INTO THE FA LATER THIS AFTN AND EVE. IT IS THIS FEATURE...A WEAK CONVECTIVELY MODIFIED MID LVL IMPULSE OVER SRN IL...AND AN APPROACHING LEFTOVER MCV OVER SE MO THAT SHOULD PROVIDE THE TRIGGER FOR LATE AFTN AND EVE SCT CONVECTION. MOISTURE AND INSTABILITY NOT A PROBLEM THIS GO AROUND WITH LOW LVL THETA-E RIDGE OVERHEAD SUPPORTING SBCAPE/S NEAR 4000 J/KG. MORNING 700 HPA CAP HAS BEEN NEARLY ERODED BY EXIT OF EML AND SFC HEATING AS TEMPS HAVE RISEN TO PROGGED CONVECTIVE TEMPS. WOLCOTT PROFILER SHOWING RELATIVELY LIGHT UNIDIRECTIONAL SW FLOW AND MARGINAL DEEP LAYER SHEAR ON THE ORDER OF 25-30 KNOTS IN THE WEST...LESS THAN 25 KNOTS EAST. THIS HIGH INSTABILITY/LOW SHEAR ENVIRONMENT IS MAINLY SUPPORTIVE OF PULSE STORMS...WITH ISOLATED WIND DAMAGE THE MAIN THREAT FROM PRECIP LOADING. LARGE HAIL WILL BE HARDER TO COME BY GIVEN SUCH A WARM/MOIST THERMAL PROFILE. PWATS NEAR 1.7 INCHES...DEEP WARM CLOUD LAYER...AND EXPECTED SLOWER CELL MOVEMENT HINTS AT A HEAVY RAIN THREAT. WILL CONTINUE TO MENTION THIS AND THE ISO SVR THREAT IN THE HWO. SHOWER/STORM CHANCES WANE WITH TIME TONIGHT GIVEN BOUNDARY LAYER COOLING AND BETTER SYNOPTIC SUPPORT RESIDING NORTH AND WEST OF THE FA. LOWER CHC POPS FOR SHOWER/STORM WARRANTED LATER TONIGHT INTO WEDNESDAY MORNING AS SYSTEM DRY SLOT BRIEFLY WORKS IN. THIS POTENTIAL DRY SLOT SHOULD PROVIDE ENOUGH MORNING SFC HEATING/INSOLATION TO ALLOW FOR ANOTHER ROUND OF SCT/NUM SHOWER/STORMS WED AFTN/EVE AS THE PRIMARY SFC TROUGH TRANSLATES INTO THE SRN GREAT LAKES. STRONGER MID LVL SOUTHWESTERLY FLOW WILL PROVIDE AMPLE DEEP LAYER SHEAR FOR ORGANIZED MUTICELLULAR CLUSTERS AND ISOLATED SUPERCELLS...WITH THE LIMITING FACTORS BEING ANY LINGERING AFFECTS FROM TONIGHT/S CONVECTION AND FOR A LESS UNSTABLE LOW LVL ENVIRONMENT BEHIND TODAY/S PRE-FRONTAL TROUGH- LIKE FEATURE. COOLER THERMAL PROFILE AND SUSTAINABLE UPDRAFTS SUPPORT A HAIL THREAT...WHILE MODEST UNIDIRECTIONAL FLOW THROUGH THE COLUMN AND POSSIBLE MULTICELL ORGANIZATION SUPPORTS A WIND THREAT IF STORMS ARE ABLE TO FIRE AS STILL EXPECT MLCAPE VALUES UP BTW 1000-1500 J/KG. SCT SHOWERS MAY LINGER INTO WEDNESDAY NIGHT...ESPECIALLY IN THE NW...AS DEEP WRAP AROUND MOISTURE ASSOCIATED WITH THE WI UPPER LOW ROTATES IN. && .LONG TERM... THURSDAY THROUGH TUESDAY...AN UPPER LEVEL SYSTEM WILL LIFT NORTH INTO CANADA EARLY IN THE PERIOD AS A RIDGE GRADUALLY BUILDS OVER THE EAST CONUS. THE GFS AND CANADIAN ENSEMBLE ANALOGS ARE SHOWING GOOD AGREEMENT AND REASONABLE CORRELATION/0.86 TO 0.90/ IN THE LARGE SCALE PATTERN OF BUILDING AN UPPER RIDGE OVER THE EASTERN CONUS. A CAVEAT IS FOR A SHORT WAVE TROF TO TOP THE RIDGE AND BRING A CHANCE FOR SHOWERS AND STORMS LATE IN THE PERIOD. FOR NOW...HAVE KEPT FRIDAY THROUGH TUESDAY DRY GIVEN LOW CONFIDENCE IN THIS ABOVE SOLUTION AND LACK OF SUPPORT AMONG GFS ENSEMBLE MEMBERS. OTHERWISE...KEPT A CHANCE FOR SHOWERS THURSDAY AND THURSDAY NIGHT FOLLOWED BY DRY CONDITIONS. THE UPPER LEVEL SYSTEM BECOMES WELL OCCLUDED BY FRIDAY WITH SOME DRIER AIR SPREADING INTO THE AREA FROM THE WEST PER 305K GFS ISENTROPIC SURFACE.. && .AVIATION... / 18Z TAFS / CONVERGENT OUTFLOW BOUNDARY FROM MID MS VALLEY CONVECTION WILL SLIDE EWD INTO THE FA THIS AFTN...LIKELY SUPPORTING SCT SHOWERS/STORMS AT THE TERMINALS WITHIN VERY UNSTABLE THETA-E PLUME. ANY STORMS LATER THIS AFTN AND EARLY THIS EVE WILL LIKELY PRODUCE BRIEF TIMES OF MVFR/IFR CIGS/VIS. CONTINUED WITH A TEMPO GROUP AT BOTH FWA AND SBN TO HIGHLIGHT THIS POTENTIAL. OPTED FOR A CONTINUATION OF AN OPTIMISTIC VFR FCST TONIGHT INTO TOMORROW MORNING AS THE FA WILL REMAIN SOUTH OF A WARM FRONT IN A DECENTLY MIXED WARM SECTOR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...STEINWEDEL LONG TERM...SKIPPER AVIATION...STEINWEDEL
Hazardous weather outlook, Jun 21, 6:02 AM EDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 602 AM EDT TUE JUN 21 2011 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-221000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 602 AM EDT TUE JUN 21 2011 /502 AM CDT TUE JUN 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST INDIANA THIS AFTERNOON AND SPREAD EASTWARD THROUGH EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS. IN ADDITION...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN AHEAD OF A COLD FRONT BY WEDNESDAY AFTERNOON OVER NORTHWEST INDIANA AND SPREAD EASTWARD INTO OHIO BY EVENING...WITH AN OUTBREAK OF SEVERE STORMS CONTAINING DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 5:48 PM EDT | Special Weather Statement | IWX | Saint Joseph | 42 min |
| Jun 21, 6:33 PM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 27 min |
| Jun 21, 6:39 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 66 min |
| Jun 21, 7:48 PM EDT | Special Weather Statement | IWX | DeKalb, Steuben | 27 min |
| Jun 21, 7:53 PM EDT | Special Weather Statement | IWX | Noble, Whitley | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.